A new study has found a possible link between the contraceptive pill and an increased risk in glaucoma. What are the facts, and should women who take the pill be concerned?
The study, presented this month at a meeting of the American Academy of Ophthalmology in New Orleans, suggests that women who have used oral contraceptives for three or more years may face almost double the risk of glaucoma, which is one of the leading causes of blindness and affects nearly 60 million worldwide.
The research, called the Association Between Oral Contraceptive Use and Glaucoma in the United States, was conducted by scientists at the University of California San Francisco, Duke University School of Medicine and the Third Affiliated Hospital of Nanchang University in China.
Together the researchers examined data from the National Health and Nutrition Examination Survey (NHANES) taken between 2005-2008. This included a sample of 3,406 women aged 40 years or older from across the United States who had filled out the survey’s questions about vision, reproductive health and who also underwent regular eye exams.
The researchers found that women who had used oral contraceptives for more than three years, and it didn’t matter which kind, were on average 2.05 times as likely to have been diagnosed with glaucoma.
Glaucoma is a group of diseases that damage the eye’s optic nerve. This produces vision loss and can lead to blindness. Glaucoma is normally the result of the fluid in the eye undergoing a rise in pressure. If caught early, serious vision loss can be prevented.
To put these results into context, the study found that a family history of glaucoma and eyesight related diseases increased the likelihood of glaucoma by 2.84. African American participants were 3.34 times more likely to receive a glaucoma diagnosis. Any scare stories talking about the Pill’s potential glaucoma risk should really also point out these facts, too.
This is the first time a study has investigated the use of oral contraceptives and a possible increase in glaucoma risk. Previous research has however shown a possible link between the female sex hormones in contraceptive pills and eye problems like macular degeneration.
However, no research has actually been able to establish a causal link between oral contraceptives and eye problems, and this latest study is no different. What it does point to is a heightened need for glaucoma screening and risk assessment.
What the Glaucoma and Oral Contraceptives Link Means for Your Health
The researchers behind this latest study say that women who have taken oral contraceptives for more than three years should be routinely screened to ensure that there are no emerging signs of their eyesight worsening, but that’s something that should be happening for women over 40 anyway.
“This study should be an impetus for future research to prove the cause and effect of oral contraceptives and glaucoma,” Shan Lin, M.D., lead researcher and professor of clinical ophthalmology at the University of California San Francisco, is quoted as saying. “At this point, women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist, especially if they have any other existing risk factors.”
The researchers are also keen to point out that this should not be taken as advice to stop taking either the combined pill or the progestin-only pill. Rather, women should be told about the possible risk increase when they are making their decisions about contraception. This will form a part of routine reproductive health discussions with your doctor, including those centering on the other small risk increases associated with the Pill, such as a slightly increased chance of deep vein thrombosis and the contraceptive’s complex relationship with cancer risk.
There are of course alternatives to the pill, including intra-uterine devices (IUDs), and these alternatives can be explored with your doctor so that the best contraceptive methods can be discerned for your specific needs. Furthermore, while glaucoma may be the leading cause of blindness around the world, your actual total risk of developing glaucoma is relatively low even with the possible increased risk represented in this study.
So, while this study and future studies exploring this angle are all important, women who use the pill should not be overly concerned about these findings.
Photo credit: Thinkstock.
Disclaimer: The views expressed above are solely those of the author and may
not reflect those of
Care2, Inc., its employees or advertisers.
Problem on this page? Briefly let us know what isn't working for you and we'll try to make it right!